Hail, Gray
- When
- May 11, 10:32 PM CST
- Where
- Gray County, 3.9 mi E of Copeland
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.540, -100.560
Isentropic lifting and warm air advection north of a warm front helped to generate elevated thunderstorms late in the evening and into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isentropic lifting and warm air advection north of a warm front helped to generate elevated thunderstorms late in the evening and into the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:36 PM CST, 7 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT TUE MAY 11 2010 .DISCUSSION... DAYS 1-2... ISENTROPIC LIFT, WAA AND 8H FGEN ALL IMPROVE OVER SW KS EARLY TONIGHT AS A WARM FRONT BEGINS MOVES OUT OF NW OK AND INTO SOUTHERN KS. THIS CONTINUES TO SUPPORT KEEPING AT POPS AS IS...MAY EVEN BUMP POPS UP SOME OVER THE NORTHERN CWA GIVEN THE IMPRESSIVE LIFT ADVERTISED LATER TONIGHT. IN ADDITION THERE WILL BE DECENT ELEVATED CAPES AND SHEAR PROGGED OVERNIGHT AS LLVL JET INCREASES ACROSS OUR CWA WHICH SUPPORTS THE PREVIOUS SHIFTS IDEAS THAT SOME STORMS WILL BE CAPABLE OF BECOMING STRONG OR EVEN SEVERE. PRIMARY HAZARD STILL LOOKS TO BE LARGE HAIL BUT SOME STRONG GUSTY WINDS WILL ALSO BE POSSIBLE. WILL THEREFORE KEEP A MENTION SEVERE WORDING IN THE GRIDS. TOWARDS DAYBREAK THE BETTER ELEVATED INSTAB EXITS THE CWA AS AN AREA OF LOW PRESSURE STARTS TO CROSS SW KS. NW OF THIS LOW BOTH MODELS INDICATED GOOD LLVL MOISTURE AND 925-85H FGEN DEVELOPING AS COLD FRONT MOVES INTO THE CWA. THIS COLD FRONT AND ASSOCIATED LIFT/MOISTURE WILL CONTINUE TO TRACK SOUTHEAST ACROSS THE REMAINDER OF THE CWA ON WEDNESDAY. INITIAL THOUGHTS WILL BE TO KEEP CLOUDS AND LOW POPS GOING ALONG AND BEHIND THE COLD FRONT WHERE BETTER LLVL MOISTURE AND FGEN WILL BE PRESENT EARLY WEDNESDAY. ALSO BASED ON THE EXPECTED CLOUDS, POSSIBLY PCPN AND COOLER AIR RETURNING TO OUR NRN CWA WILL FOLLOW THE COOLER NAM AS A GUIDE FOR TEMPS ON WEDNESDAY. IN OUR S/SE CWA THE TIMING OF THE FRONT WILL BE THE KEY BUT HAVE OPTED TO KEEP TEMPS ON THE WARM SIDE TRENDING MORE TOWARDS THE WARMER GFS. THE COLD FRONT IS CURRENTLY PROGGED TO BE LOCATED NEAR THE OK/KS BORDER AROUND 00Z THURSDAY. A DRY LINE IS FORECAST TO EXTEND SOUTH OF THE FRONT (AROUND COMANCHE/BARBER). IN THIS AREA LATE DAY BL CAPES ARE PROGGED TO RANGE FROM 2000-3500J/KG ALONG AND AHEAD OF THIS FRONT SO GIVEN THIS WILL GO AHEAD AND RAISE POPS IN OUR SE CWA LATE WED AFTERNOON AND EARLY WEDNESDAY NIGHT. BY THURSDAY MORNING OUR FRONT IS PROGGED TO EXTEND FROM SE KS INTO SW OK. BEHIND THIS FRONT SFC HIGH WILL BEGIN TO SETTLE INTO THE CNTL PLAINS. DAYS 3-7... THE NEXT UPPER TROUGH WILL BE APPROACHING BY LATE FRIDAY AND SATURDAY. GIVEN THE WEAK MID TO HIGH LEVEL FLOW AND LACK OF CAPPING, CONVECTIVE EVOLUTION IS EXTREMELY DIFFICULT TO PINPOINT THIS FAR OUT. I AM SKEPTICAL OF THE INTENSE CONVECTIVE CLUSTERS THE GFS IS ADVERTISING SINCE ALL THE MODELS SHOW A COOL SURFACE HIGH RIDGING INTO THE SOUTHERN PLAINS. NEVERTHELESS, KEPT 20-30% POPS TO COVER THE POSSIBILITY OF MCS ACTIVITY DEVELOPING ON THE FRONT RANGE OF NM OR SOUTHERN COLORADO AND MOVING INTO OUR FCST AREA IN A WEAKENED STATE. ALSO, NOCTURNAL ELEVATED PRECIP COULD DEVELOP AS WELL. 500MB TEMPS ARE PROGGED TO BE FAIRLY COLD (-16C) SO IT WILL NOT TAKE MUCH LOW LEVEL MOISTURE TO GET PRECIP DEVELOPMENT. HIGH-END SEVERE WEATHER IS UNLIKELY DUE TO THE LACK OF STRONG INSTABILITY. OTHER WEAK UPPER DISTURBANCES ARE PROGGED TO MOVE ACROSS THE SOUTHERN PLAINS ON SATURDAY AND SUNDAY. AGAIN, WITH THE WARM SECTOR SUPPRESSED DEEP INTO TEXAS, HIGH END SEVERE WEATHER IS UNLIKELY. BUT SOME ELEVATED SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE, ESPECIALLY GIVEN THE CONTINUATION OF FAIRLY COLD MID TO HIGH LEVEL TEMPERATURES. TEMPS SHOULD STAY AT OR JUST BELOW CLIMO GIVEN THE LACK OF DOWNSLOPE FLOW AND PLACEMENT OF A BRANCH OF THE WESTERLIES TO THE SOUTH OF THE FCST AREA. && .AVIATION... UPSLOPE FLOW NORTH OF A WARM FRONT, ALONG WITH STRONG LOW LEVEL MOISTURE ADVECTION, WILL LEAD TO LIFR CIGS/VISBYS BETWEEN 06 AND 09Z AND PERSISTING THROUGH 14Z. VISBYS WILL LIKELY DROP TO BELOW A QUARTER OF A MILE BETWEEN 09 AND 14Z, ESPECIALLY AT GCK/DDC. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER 04Z AS A LOW LEVEL JET TRANSPORTS VERY MOIST AIR OVER THE SFC FRONT AT DDC/HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 71 34 63 / 40 20 10 10 GCK 49 66 33 64 / 40 20 0 10 EHA 53 72 33 64 / 10 0 0 10 LBL 58 73 35 65 / 20 10 0 10 HYS 49 56 34 61 / 70 50 10 10 P28 64 82 40 67 / 40 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 525 AM CDT TUE MAY 11 2010 KSZ030-031-043>046-061>066-074>081-084>090-121030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 525 AM CDT TUE MAY 11 2010 /425 AM MDT TUE MAY 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH KANSAS. VERY ABUNDANT LOW LEVEL MOISTURE AND EXCELLENT WIND SHEAR WILL FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVERNIGHT...CAPABLE OF PRODUCING VERY LARGE HAIL OF AND DAMAGING STRAIGHT LINE WINDS. THE GREATEST THREAT WILL BE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...EXTENDING PERHAPS AS FAR WEST AS THE HIGHWAY 283 CORRIDOR. WIDESPREAD DENSE FOG IS ALSO EXPECTED TO DEVELOP LATE TONIGHT ACROSS MUCH OF SOUTHWEST KANSAS WHICH WILL LINGER THROUGH THE EARLY MORNING HOURS WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE GREATEST THREAT WILL BE JUST EAST OF THE DODGE CITY FORECAST AREA...HOWEVER THUNDERSTORMS MAY FIRST DEVELOP IN THE STAFFORD TO PRATT TO MEDICINE LODGE AREAS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE GIVEN THE CONTINUED VERY HIGH AMOUNTS OF LOW LEVEL MOISTURE AND STRONG WIND SHEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FOR REPORTS DURING THE LATE NIGHT HOURS...CONTINUING THROUGH THE NIGHT...ESPECIALLY EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
9 hail, 1 tornado. Local standard time, as filed.
This weak tornado traveled quickly east/northeast and damaged a roof, trees, grain bin, feed bunk and flipped an implement.
There was a range in size from ping pong ball to golf ball sized hail.
The hail fell at the National Weather Service office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244833, 244834, 244835, 265012, 244836, 244837, 244838, 244839, 244840, 244841.